Emergency services in the Algoma District are seeing increased calls in opioid-related EMS calls, so Algoma Public Health is cautioning anyone who uses street drugs to take extra precaution.
The release states the agency has carried out opioid surveillance throughout the district, which also includes weekly monitoring of suspected and confirmed opioid poisonings, and opioid-related emergency services calls.
Although it did not provide any specific data, the agency is recommending anyone using drugs should be extra cautious and also obtain a free naloxone kit from a local pharmacy or clinic.
The agency states an alert take place when the weekly counts for opioid-related events surpass a threshold based on the previous 12 weeks of data.
* Call 911 immediately if you think someone is experiencing an opioid poisoning
* Never use alone – if this is not possible, have someone you trust check on you
* Always start with a low dose and increase slowly, especially if trying something new or restarting use. If you previously used substances regularly, but have not used for some time, do not take the same amount as before, because your body will not be used to it and will be at high risk of overdose.
* Carry a naloxone kit
* Never mix substances, including alcohol, as this increases your risk of overdose
* To prevent the spread of COVID-19, when responding to an opioid poisoning, wear a mask if possible, wear the gloves provided in the naloxone kit and perform chest compression only CPR.